Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 3045  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (169 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References

 Article Access Statistics
    Viewed2415    
    Printed63    
    Emailed1    
    PDF Downloaded12    
    Comments [Add]    

Recommend this journal


 


 
  Table of Contents     
LETTER
Year : 2012  |  Volume : 58  |  Issue : 1  |  Page : 86

Methotrexate - Controversially yours


Department of Medicine, B. J. Medical College, Pune, Maharashtra, India

Date of Web Publication25-Feb-2012

Correspondence Address:
R V Lohiya
Department of Medicine, B. J. Medical College, Pune, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.93264

Rights and Permissions




How to cite this article:
Lohiya R V. Methotrexate - Controversially yours. J Postgrad Med 2012;58:86

How to cite this URL:
Lohiya R V. Methotrexate - Controversially yours. J Postgrad Med [serial online] 2012 [cited 2020 Oct 28];58:86. Available from: https://www.jpgmonline.com/text.asp?2012/58/1/86/93264


Sir,

Methotrexate (Mtx) has been a great savior for patients of especially rheumatoid arthritis (RA) and it is now one of the most utilized disease-modifying agents for RA (DMARDs). Adverse effects associated with use of Mtx have always been a topic of discussion. In the article [1] the author has described intestinal perforation in a patient of RA which has been proposed to be due to prolonged use of Mtx. The author has also discussed associated ultrastructural changes in the intestinal epithelium. However, a review of the literature suggests multiple possible etiologies for intestinal perforation, peptic ulcer disease (PUD) being the commonest. Farah et al., [2] in their study observed that RA patients have a higher risk of PUD compared to normal age and sex-matched population. Peptic ulceration in RA is often asymptomatic and this may be partly owing to the analgesic and anti-inflammatory effect of the DMARDs taken by these patients. [2] Thus the given case scenario is suggestive of asymptomatic PUD complicating into perforation and the possible etiologies are RA, non-steroidal anti-inflammatory agents or DMARDs. Associating given complication to methotrexate needs exclusion of all other commoner causes and further large-scale studies.

 
 :: References Top

1.Gude D, Chinnam GS, Bansal DP. An uncommon catastrophe associated with methotrexate. J Postgrad Med 2011;57:261-2.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.Farah D, Sturrock RD, Russell RI. Peptic ulcer in rheumatoid arthritis. Ann Rheum Dis 1988;47:478-80.  Back to cited text no. 2
[PUBMED]  [FULLTEXT]  




 

Top
Print this article  Email this article
 
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow